Alert archive / Tennessee / Flash Flood Warnings in 2013

Flash Flood Warning 11, NWS Morristown, TN

June 5, 2013Loudon County, McMinn County, Monroe County, Tennessee

NWS Morristown, TN issued this flash flood warning at Jun 5, 2013, 3:46 PM EDT for Loudon County, McMinn County, Monroe County, Tennessee. It was in force for 3 hr. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 5, 2013, 3:46 PM EDT (19:46 UTC)
Expired
Jun 5, 2013, 6:45 PM EDT
In force
3 hr
Issued by
NWS Morristown, TN
Area
Storm-based polygon
Flood severity
None

Counties Loudon County, TN, McMinn County, TN, Monroe County, TN

The radar

The Knoxville radar (KMRX), 119 km from the middle of the area, began a volume at 19:48 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 5, 4:00 PM EDTFLASH FLOODSweetwater, TN7 TO 8 ROADS WERE BRIEFLY CLOSED BETWEEN SWEETWATER AND MADISONVILLE.
Jun 5, 4:15 PM EDTFLASH FLOODAthens, TNWATER IN THE BASEMENT OF THE COUNTY COURTHOUSE AS WELL AS TWO HOMES. ONE CAR STRANDED IN A LOW-LYING AREA.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this flash flood warning; the first came 14 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 7.8 hours before the alert went out and 200 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2013-06-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 171 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2013-06-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 54 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
171 J/kg
Mixed-layer CIN
-97 J/kg
Mixed-layer LCL
1224 m above ground
0-6 km bulk shear
23 kt
0-1 km storm-relative helicity
54 m²/s²
0-3 km storm-relative helicity
64 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

615 
WGUS54 KMRX 051946
FFWMRX
TNC105-107-123-052245-
/O.NEW.KMRX.FF.W.0011.130605T1946Z-130605T2245Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE MORRISTOWN TN
346 PM EDT WED JUN 5 2013

THE NATIONAL WEATHER SERVICE IN MORRISTOWN HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  LOUDON COUNTY IN EAST TENNESSEE...
  MCMINN COUNTY IN EAST TENNESSEE...
  THIS INCLUDES THE CITY OF ATHENS...
  MONROE COUNTY IN EAST TENNESSEE...
  THIS INCLUDES THE CITIES OF...SWEETWATER...MADISONVILLE...

* UNTIL 645 PM EDT

* AT 343 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  FLASH FLOODING FROM A THUNDERSTORM NEAR ATHENS...MOVING NORTHEAST
  AT 15 MPH.

* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
  ENGLEWOOD...NIOTA AND PHILADELPHIA.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...COUNTRY ROADS...AS WELL AS FARMLAND ALONG THE
BANKS OF CREEKS AND STREAMS.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. MOVE TO HIGHER GROUND.

&&

LAT...LON 3575 8445 3566 8423 3530 8456 3536 8475

$$

DGS
1 follow-up statement
976 
WGUS74 KMRX 052033
FFSMRX

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
433 PM EDT WED JUN 5 2013

TNC105-107-123-052245-
/O.CON.KMRX.FF.W.0011.000000T0000Z-130605T2245Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
LOUDON TN-MCMINN TN-MONROE TN-
433 PM EDT WED JUN 5 2013

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 645 PM EDT FOR
MONROE...MCMINN AND LOUDON COUNTIES...

AT 424 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO 
INDICATE AREAS OF HEAVY RAINFALL PRODUCING FLASH FLOODING.  
THUNDERSTORMS MOVING ACROSS THE AREA HAVE GENERATED HEAVY RAINFALL 
OVER THE WARNED AREA.  DOPPLER RADAR ESTIMATES 3 TO 5 INCHES OF RAIN 
AS FALLEN OVER PORTIONS OF THE AREA.  AN ADDITIONAL 1 TO 2 INCHES OF 
RAIN IS POSSIBLE THIS EVENING.   


PRECAUTIONARY/PREPAREDNESS ACTIONS...

MOST FLOOD DEATHS OCCUR IN AUTOMOBILES. NEVER DRIVE YOUR VEHICLE INTO
AREAS WHERE THE WATER COVERS THE ROADWAY. FLOOD WATERS ARE USUALLY
DEEPER THAN THEY APPEAR. JUST ONE FOOT OF FLOWING WATER IS POWERFUL
ENOUGH TO SWEEP VEHICLES OFF THE ROAD. WHEN ENCOUNTERING FLOODED
ROADS MAKE THE SMART CHOICE...TURN AROUND...DONT DROWN.

&&

LAT...LON 3575 8445 3566 8423 3530 8456 3536 8475

$$

MJB

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before this flash flood warning went out at Jun 5, 1:13 PM EDT, 2 hours 33 minutes earlier.

Area forecast discussion, Jun 5, 1:13 PM EDT, 2 hours 33 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE MORRISTOWN TN
113 PM EDT WED JUN 5 2013

.AVIATION...
SHOWERS AND THUNDERSTORMS ARE MOST LIKELY TO IMPACT CHA OVER THE
NEXT FEW HOURS...WITH IFR CONDITIONS POSSIBLE AT TIMES. TS
PROBABILITY IS LOWER AT TYS AND TRI THROUGH THE EVENING. LATER
TONIGHT AND TOMORROW...FORECAST CONFIDENCE IS LOW AS WE WILL BE IN
A MOIST AIR MASS WITH VERY LITTLE ORGANIZED LIFT. THIS MAKES IT
DIFFICULT TO DETERMINE TIMING OF ANY SHOWERS AND/OR LOWERED
CEILINGS. WITH A SE FLOW OF MOISTURE COMING INTO THE SOUTHERN TN
VALLEY...WILL BRING MVFR CEILINGS INTO CHA BEFORE SUNRISE. SHOWERS
AND THUNDERSTORMS MAY BE POSSIBLE AS WELL...BUT CONFIDENCE IS TOO
LOW TO MENTION AT THIS TIME.

&&

.MRX WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
TN...NONE.
VA...NONE.

&&

DGS
Hazardous weather outlook, Jun 5, 3:55 AM EDT, 11 hours 51 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MORRISTOWN TN
355 AM EDT WED JUN 5 2013

NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-
005-006-008-060800-
CHEROKEE-CLAY-SCOTT TN-CAMPBELL-CLAIBORNE-HANCOCK-HAWKINS-
SULLIVAN-JOHNSON-MORGAN-ANDERSON-UNION-GRAINGER-HAMBLEN-
NORTHWEST COCKE-COCKE SMOKY MOUNTAINS-NORTHWEST GREENE-
SOUTHEAST GREENE-WASHINGTON TN-UNICOI-NORTHWEST CARTER-
SOUTHEAST CARTER-ROANE-LOUDON-KNOX-JEFFERSON-NW BLOUNT-
BLOUNT SMOKY MOUNTAINS-NORTH SEVIER-SEVIER SMOKY MOUNTAINS-
SEQUATCHIE-BLEDSOE-RHEA-MEIGS-MCMINN-NORTHWEST MONROE-
SOUTHEAST MONROE-MARION-HAMILTON-BRADLEY-WEST POLK-EAST POLK-LEE-
WISE-SCOTT-RUSSELL-WASHINGTON-
355 AM EDT WED JUN 5 2013 /255 AM CDT WED JUN 5 2013/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST NORTH
CAROLINA...EAST TENNESSEE AND SOUTHWEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT...

THERE MAY BE SOME BRIEF ISOLATED SEVERE STORMS THIS
AFTERNOON...WITH HAIL UP TO QUARTER SIZE AND DAMAGING WINDS IN
EXCESS OF 60 MPH.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY...

A WEAK COLD FRONT WILL APPROACH THE SOUTHERN APPALACHIAN REGION
LATER THIS WEEK...AS TROPICAL MOISTURE MOVES NORTHWARD FROM THE GULF
OF MEXICO. AS A RESULT...LOCALLY HEAVY RAINFALL LEADING TO THE
POTENTIAL FOR FLOODING WILL BE POSSIBLE FROM THURSDAY THROUGH
FRIDAY.

.SPOTTER INFORMATION STATEMENT...

THIS AFTERNOON...THERE MAY BE A BRIEF PERIOD FOR LOCAL SPOTTER
ACTIVATION.

In the hours before

Special weather statement, Jun 5, 2:13 PM EDT, 1 hour 33 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
213 PM EDT WED JUN 5 2013

TNZ081-098-099-051900-
HAMILTON TN-MARION TN-SEQUATCHIE TN-
113 PM CDT WED JUN 5 2013

...SIGNIFICANT WEATHER ADVISORY FOR MARION...HAMILTON AND SEQUATCHIE
COUNTIES UNTIL 200 PM CDT/300 PM EDT/...

AT 107 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR JASPER...MOVING NORTHEAST AT 20 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN AND FREQUENT
DANGEROUS LIGHTNING.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...WHITWELL...SIGNAL
MOUNTAIN...MARTIN SPRINGS...POWELLS CROSSROADS...LONE OAK AND RED
BANK.

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

DGS
Special weather statement, Jun 5, 2:30 PM EDT, 1 hour 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
230 PM EDT WED JUN 5 2013

TNZ098-099-051915-
HAMILTON TN-MARION TN-
230 PM EDT WED JUN 5 2013

...SIGNIFICANT WEATHER ADVISORY FOR MARION AND HAMILTON COUNTIES
UNTIL 315 PM EDT/215 PM CDT/...

AT 226 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 7 MILES WEST OF LOOKOUT MOUNTAIN...OR 8 MILES
NORTHWEST OF CHATTANOOGA VALLEY...MOVING NORTHEAST AT 35 MPH.

WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH
HEAVY RAIN AND FREQUENT DANGEROUS LIGHTNING.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...CHATTANOOGA...LOOKOUT
MOUNTAIN...SIGNAL MOUNTAIN...HARRISON...RED BANK...EAST BRAINERD...
MIDDLE VALLEY...OOLTEWAH AND COLLEGEDALE.

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

DGS
Special weather statement, Jun 5, 3:02 PM EDT, 44 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
302 PM EDT WED JUN 5 2013

TNZ083-084-099-100-051945-
BRADLEY TN-HAMILTON TN-MEIGS TN-RHEA TN-
302 PM EDT WED JUN 5 2013

...SIGNIFICANT WEATHER ADVISORY FOR MEIGS...HAMILTON...BRADLEY AND
RHEA COUNTIES UNTIL 345 PM EDT...

AT 259 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR SODDY-DAISY...OR 11 MILES NORTH OF
CHATTANOOGA...MOVING NORTHEAST AT 30 MPH.

WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH
HEAVY RAIN AND FREQUENT DANGEROUS LIGHTNING.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...DAYTON...
SODDY-DAISY...SHADY GROVE...SALE CREEK...GRAYSVILLE...HOPEWELL AND
BIRCHWOOD.

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

DGS
Special weather statement, Jun 5, 3:41 PM EDT, 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
341 PM EDT WED JUN 5 2013

TNZ069-071-073-052030-
KNOX TN-NORTH SEVIER TN-NW BLOUNT TN-
341 PM EDT WED JUN 5 2013

...SIGNIFICANT WEATHER ADVISORY FOR BLOUNT...EXTREME WESTERN SEVIER
AND KNOX COUNTIES UNTIL 430 PM EDT...

AT 339 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR EAGLETON VILLAGE...OR 5 MILES EAST OF
ALCOA...MOVING NORTHEAST AT 20 MPH.

HAIL UP TO THE SIZE OF DIMES OR PENNIES AND WIND GUSTS UP TO 50 MPH
ARE EXPECTED WITH THIS STORM.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...WILDWOOD...SEYMOUR
AND LAKE FOREST.

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

IN ADDITION...THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR
LOCAL RADIO AND TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR
ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL
WEATHER SERVICE.

DGS

The office that day

Everything else NWS Morristown, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 5, 2:36 PM EDTSevere Thunderstorm WarningMRXMonroe24 min
Jun 5, 2:50 PM EDTAreal Flood AdvisoryMRXMonroe115 min
Jun 5, 3:37 PM EDTAreal Flood AdvisoryMRXMcMinn113 min
Jun 5, 4:26 PM EDTAreal Flood AdvisoryMRXHamilton109 min
Jun 5, 4:30 PM EDTSevere Thunderstorm WarningMRXGrainger, Hamblen, Jefferson45 min
Jun 5, 4:55 PM EDTAreal Flood AdvisoryMRXBlount, Hamblen, Jefferson, Knox, Sevier3 hr
Jun 5, 5:30 PM EDTSevere Thunderstorm WarningMRXGrainger, Hancock, Hawkins30 min
Jun 5, 5:34 PM EDTSevere Thunderstorm WarningMRXBlount, Sevier41 min
Jun 5, 5:48 PM EDTSevere Thunderstorm WarningMRXPolk42 min
Jun 5, 5:59 PM EDTAreal Flood AdvisoryMRXGrainger, Hancock, Hawkins3 hr

Nearby

Flash Flood Warnings in Tennessee, 2013Every flash flood warning in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.